MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM SOLEX CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM SOLEX CATHETER; CENTRAL VENOUS CATHETER
Model Number SL-2593
Medical Device Problem Code Device Issue (2379)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The solex catheter was placed in an unapproved site (femoral vein).The solex is approved only for subclavian or jugular veins.Also, placing two catheters (solex and a dialysis catheter) appears to be an unusual practice.The contribution of dialysis catheter to the reported difficult cannot be determined or ruled out based on available information.It is also important to note that the user did not follow the catheter deflation procedure prior to withdrawal.The ifu states that the out flow lumen should be capped for a proper deflation of the catheter.Not capping the lumen allows air to seep in through the outflow lumen as the syringe pulls vacuum on the inflow luer.
 
Event or Problem Description
On (b)(6) 2017, a (b)(6) female patient began temperature management therapy after experiencing a second cardiac arrest while in the icu.A solex catheter was placed in the patient's right femoral vein without issue.A dialysis catheter was placed in the same vein from (b)(6) 2017 to (b)(6) 2017.The cause of the patient's kidney failure is not known.After completing temperature management therapy, the attending nurse and intensivist reported experiencing resistance upon removing the solex catheter.Ultimately, the health care team decided to have the solex catheter removed surgically.According to the attending physician, the solex catheter was later removed with the tip intact.After the removal, the physician noted there were no major bleeding.The physician believes it was due to a fair amount of venous clot around the catheter that was protruding out through the venotomy.The venous clot was extracted and the physician suture closed the 2 sutures.The patient remained stable and was eventually returned to the icu.According to the clinical specialist, it was later discovered that the solex catheter was not fully deflated upon removal.The attending nurse and intensivist aspirated the saline from the catheter; however, did not perform the recommended vacuum seal.
 
Additional Manufacturer Narrative
During visual inspection of the returned solex catheter (lot# 67830), damaged balloons were noted; however the balloons were not detached from the shaft.The guidewire lumen was noted to be clogged with blood.During functional testing, the returned catheter was connected to a pressurized inflation device and pressure was increased and a pinhole leak was noted at the proximal end and medial balloon.Historical complaints were reviewed and one similar complaints were reported for solex catheter (lot # 67830) for a catheter resistance, under ccr 30130 reported on (b)(6) 2017.The customer reported complaint was not confirmed.Evaluation of the returned solex catheter indicated that the catheter performed as per specification.

Brand Name
ZOLL IVTM SOLEX CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key6791873
Report Number3010617000-2017-00672
Device Sequence Number19102726
Product Code NCX
UDI-Device Identifier00849111075152
UDI-Public00849111075152
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSL-2593
Device Catalogue Number8700-0671-01
Device Lot Number67830
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/21/2017
Supplement Date Received by Manufacturer08/29/2017
Initial Report FDA Received Date08/14/2017
Supplement Report FDA Received Date09/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR